Alert archive / Washington / Red Flag Warnings in 2014

Red Flag Warning 12, NWS Spokane, WA

August 6, 2014

NWS Spokane, WA issued this red flag warning at Aug 6, 2014, 6:08 AM PDT. It took effect at Aug 6, 2014, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2014, 6:08 AM PDT (13:08 UTC)
In effect from
Aug 6, 2014, 2:00 PM PDT
Expired
Aug 6, 2014, 8:00 PM PDT
In force
6 hr
Issued by
NWS Spokane, WA

The text

As transmitted, in the capitals the NWS used until 2016.

295 
WWUS86 KOTX 061308
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
608 AM PDT WED AUG 6 2014

...BREEZY WITH LOW RELATIVE HUMIDITY CENTRAL CASCADE VALLEYS LATE
THIS AFTERNOON AND EARLY EVENING...

.WINDS WILL INCREASE LATE THIS AFTERNOON INTO THE EARLY EVENING
OVER LAKE CHELAN...ENTIAT VALLEY...WENATCHEE VALLEY...AND ON RIDGE
TOPS. THIS COMBINED WITH LOW RELATIVE HUMIDITY WILL ELEVATE THE
RISK FOR RAPID FIRE SPREAD WITH ANY NEW OR ONGOING FIRES.

WAZ677-070000-
/O.NEW.KOTX.FW.W.0012.140806T2100Z-140807T0300Z/
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
608 AM PDT WED AUG 6 2014

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 677...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING.

* AFFECTED AREA: FIRE WEATHER ZONE 677 EAST WASHINGTON CENTRAL 
  CASCADE VALLEYS (ZONE 677).

* WINDS: NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.
  STRONGEST WINDS WENATCHEE AREA AND ON RIDGE TOPS.

* RELATIVE HUMIDITIES: 14 TO 23 PERCENT.

* IMPACTS: BREEZY WINDS AND LOW RELATIVE HUMIDITY WILL RESULT IN
  THE POTENTIAL FOR RAPID FIRE SPREAD WITH ANY NEW OR ONGOING
  FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL. 

&&

$$
2 follow-up statements
765 
WWUS86 KOTX 062324
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
424 PM PDT WED AUG 6 2014

...BREEZY WITH LOW RELATIVE HUMIDITY CENTRAL CASCADE VALLEYS LATE
THIS AFTERNOON AND EARLY EVENING...

.WINDS HAVE INCREASED THIS AFTERNOON AND WILL REMAIN ELEVATED INTO
THE EARLY EVENING OVER LAKE CHELAN...ENTIAT VALLEY...WENATCHEE
VALLEY...AND ON RIDGE TOPS. THIS COMBINED WITH LOW RELATIVE
HUMIDITY WILL ELEVATE THE RISK FOR RAPID FIRE SPREAD WITH ANY NEW
OR ONGOING FIRES.

WAZ677-070300-
/O.CON.KOTX.FW.W.0012.000000T0000Z-140807T0300Z/
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
424 PM PDT WED AUG 6 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 677...

* AFFECTED AREA: FIRE WEATHER ZONE 677 EAST WASHINGTON CENTRAL 
  CASCADE VALLEYS (ZONE 677).

* WINDS: NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITIES: 12 TO 23 PERCENT.

* IMPACTS: BREEZY WINDS AND LOW RELATIVE HUMIDITY WILL RESULT IN 
  THE POTENTIAL FOR RAPID FIRE SPREAD WITH ANY NEW OR ONGOING 
  FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
705 
WWUS86 KOTX 070254
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
754 PM PDT WED AUG 6 2014



WAZ677-070400-
/O.EXP.KOTX.FW.W.0012.000000T0000Z-140807T0300Z/
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
754 PM PDT WED AUG 6 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 677...

THE BREEZY WINDS WILL GRADUALLY SUBSIDE OVERNIGHT AND RELATIVE
HUMIDITY VALUES RECOVER. THE THREAT FOR CRITICAL FIRE WEATHER
CONDITIONS WILL DECREASE FOR THE EAST WASHINGTON CENTRAL CASCADE
VALLEYS...INCLUDING LAKE CHELAN...ENTIAT VALLEY AND WENATCHEE
VALLEY.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 6, 5:09 AM PDT, 59 minutes earlier.

Area forecast discussion, Aug 6, 5:09 AM PDT, 59 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
509 AM PDT WED AUG 6 2014

.SYNOPSIS...
The Inland Northwest will experience a reprieve from our hot
summer temperatures over the next few days. Afternoon high
temperatures today through Saturday will range from the mid 80s
to the lower 90s, which is about average for early August. More
hotter than average weather is expected to return early next week.

&&

.DISCUSSION...
Today through Thursday night...A transition to a zonal (westerly)
flow is underway with a slightly cooler and more stable pattern
expected. This will result in dry conditions over the Inland
Northwest with temperatures around 3-5 degrees above normal today...and
then near normal on Thursday. Main concern today will be winds
through the Cascade gaps and impacts with ongoing wildfires along
the East Slopes of the Cascades. The marine layer looks to deepen
over western Washington to 3000-4000 feet which will be sufficient
to keep relative humidities in the 20-25% range at Ellensburg
although sustained winds will increase to 20-30 mph. For Wenatchee
winds will also be on the increase to 15-25 mph with the marine
layer likely not deep enough to bring in the higher dew points
with RH's expected to drop below critical levels. However
critical rh/wind thresholds may be more localized in this zone.
Will continue to evaluate potential for possible highlights this
morning.  JW

Friday through Sunday: The broad 500mb trough currently over the
Gulf of Alaska is expected to move into British Columbia on
Friday. The GFS and Canadian models shear the trough into two
pieces as it moves inland, leaving some remnants of the upper
trough to languish over western Oregon through the weekend. The
ECWMF is a bit more progressive, but is an outlier compared to the
GFS ensembles. Our forecast was based on the GFS/Canadian which
favors scattered thunderstorm development on Saturday/Sunday over
Oregon, the Blue Mountains of southeast Washington, and the high
terrain of the Idaho Panhandle.

Look for temperatures to climb above average Saturday and Sunday.
A GFS/Canadian scenario pushes temperatures into the upper 80s to
lower 90s for Saturday, and lower to mid 90s by Sunday. If the
cooler ECMWF verifies, the warm up may not be quite as abrupt.
/GKoch

Monday through Thursday morning: The beginning of the work week
will start off hot, but things should start to moderate was we
head into the middle of the week. The Inland Northwest will still
be in the grips of an upper level ridge on Monday, with
temperatures of 10 to 12 degrees above normal once again likely.
However, a closed low pressure system off the California coast
could bring some changes to the region. Location of the low
pressure is still somewhat in question, but if the system is far
enough north, it could bring some increased cloud cover and slight
chances for precipitation to mainly far southeast Washington into
the central/southern idaho Panhandle. The low pressure should
begin to move east as a larger trough traverses the region during
the Tuesday/Wednesday time frame. This would at least bring some
chances for precipitation, possibly to a larger area. Or, at the
very least, could bring increased cloud cover and cool off
temperatures closer to where they should be (but still above
normal at this point). ty

&&

.AVIATION...
12Z TAFS: A dry westerly flow will continue through 12z Thursday
with a few passing high clouds. Smoke will continue from area
wildfires over North Central Washington. Thus far surface
visibilities have remained above 6SM so for most TAF sites the
smoke should be primarily aloft betweeen 10k-20k feet MSL. Winds
will again pick up at KEAT late this afternoon/early evening as
pressure gradients increase.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        89  61  86  60  85  61 /   0   0   0   0   0   0
Coeur d'Alene  88  58  85  57  85  57 /   0   0   0   0   0  10
Pullman        86  53  85  52  84  53 /   0   0   0   0   0  10
Lewiston       95  63  94  63  91  64 /   0   0   0   0   0  10
Colville       94  56  91  54  89  55 /   0   0   0   0   0   0
Sandpoint      87  53  83  52  83  52 /   0   0   0   0   0  10
Kellogg        85  58  83  57  83  57 /   0   0   0   0  10  10
Moses Lake     94  60  91  59  89  60 /   0   0   0   0   0   0
Wenatchee      92  65  90  64  88  65 /   0   0   0   0   0   0
Omak           96  61  92  61  90  60 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&

Nearby

Red Flag Warnings in Washington, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.